Hail, Cass
- When
- May 3, 6:04 PM EST to 6:05 PM EST
- Where
- Cass County, Marcellus
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -85.820
A frontal boundary was located across northern Lower Michigan during the afternoon and early evening hours. An area of strong convergence was noted well south of the front from central Illinois into the thumb of Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A frontal boundary was located across northern Lower Michigan during the afternoon and early evening hours. An area of strong convergence was noted well south of the front from central Illinois into the thumb of Lower Michigan. Upper level dynamics were generally weak, but plenty of surface based instability was in place with surface based CAPE values in the 1500 to 2000 j/kg range. This allowed for convection to develop and rapidly increase in intensity. Storms continued to regenerate with the strongest storm producing golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 3, 3:05 PM EST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 405 PM EDT THU MAY 3 2012 .SHORT TERM... ACTIVE CONVN CONTS IN EARNEST THIS AFTN N OF SFC FNTL ZONE THAT EXTENDS ACRS SRN WI/CNTRL LWR MI. S OF THIS BNDRY...STG RIDGING ALOFT AND VRY WARM MID LVL TEMPS SUPPRESSING ANY REALISTIC HOPE OF SIG CONVN DOWN HERE THIS AFTN. HWVR AGGRAVATED CU DVLPMNT INVOF SFC CONFLUENCE ZONE THROUGH NW IN/SW WILL HAVE TO BE WATCHED GIVEN RUC/HRRR PROGGED DVLPMNT THERE AFT 21Z. APPROACHING MCV FROM UPSTREAM CONVECTION MAY POSE SOME ADDED FORCING ALONG THIS CONFLUENCE ZONE OVER THE NEXT FEW HOURS AND WITH MLCAPES ON THE ORDER OF 3000 J/KG CANNOT DISCOUNT ISOLD SVR ACROSS THE NORTHWEST LATE THIS AFTERNOON DESPITE RATHER MARGINAL KINEMATIC PROFILES. OTHERWISE LG SCALE SW TROUGH EJECTING THROUGH SWRN ON THIS AFTN WILL PUSH RAPIDLY WKNG SFC BNDRY S INTO THE OH VALLEY BY FRI AFTN. POOR FORCING ALOFT AND CONTD WARM MID LVL TEMPS ARE PRIMARY NEGATIVES BOTH OVERNIGHT AND FRI AND WILL SCALE BACK POPS THROUGH THE PD BUT ESP FRI AFTN AND DROP CNTRL/ERN AREAS FRI NIGHT PER LG NEG THETA-E PUSH OUT OF SE CANADA. NR RECORD TEMPS TDA WILL COOL ON FRI W/SHALLOW POST FNTL CAA AND WIDESPREAD CLD CVR BUT STILL QUITE WARM FOR EARLY MAY STANDARDS. && .LONG TERM...SATURDAY THROUGH THURSDAY NO SIGNIFICANT CHANGES PLANNED TO THE LONG TERM FORECAST ON THIS PACKAGE WITH MAIN CONCERNS CENTERING ON CONTINUED PRECIP CHANCES THIS WEEKEND...AND ESPECIALLY FOR THE FIRST PART OF NEXT WEEK. ON SATURDAY...SFC BOUNDARY WILL BE WELL SOUTH OF THE LOCAL AREA ACROSS THE OHIO RIVER VALLEY. NOT MUCH TO LATCH ONTO IN TERMS OF MID/UPPER LEVEL FORCING FOR THIS PERIOD WITH BROAD UPPER LEVEL RIDGE EXPECTED TO BE IN PLACE. SOME WEAK LOW LEVEL WARM ADVECTION/FRONTOGENESIS ASSOCIATED WITH BAROCLINIC ZONE LIKELY WILL EXTEND FROM SOUTHERN MINNESOTA INTO WEST CENTRAL INDIANA. EVEN ACROSS THE WEST HOWEVER...WOULD EXPECT SFC BASED CONVECTION WOULD BE HARD TO COME BY GIVEN WEAK LAPSE RATES IN THE 900 TO 700 HPA LAYER. WITH LACK OF CLEAR MID LEVEL FORCING MECHANISM HAVE OPTED TO MAINTAIN LOW TO MID CHANCE TSRA POPS WEST AND SLIGHT CHANCE SHRA POPS ACROSS THE EAST WHERE INSTABILITY WILL BE MUCH MORE LIMITED. ABOVE NORMAL TEMPERATURES TO CONTINUE ON SATURDAY. WEAK MID/UPPER LEVEL HEIGHT RISES ANTICIPATED FOR SUNDAY IN ADVANCE OF NEXT EASTERN PACIFIC TROUGH MOVING INTO THE NORTHERN ROCKIES WHICH POSES SOME LOWER CONFIDENCE FOR PRECIPITATION CHANCES ON SUNDAY. EASTERLY LOW LEVEL FLOW ASSOCIATED WITH SOUTHEAST CANADIAN ANTICYCLONE WILL LIKELY ALSO LIMIT MOISTURE AVAILABILITY. A LITTLE HESITANT TO REMOVE POPS COMPLETELY GIVEN PRESENCE OF LINGERING BAROCLINIC ZONE...BUT HAVE LOWERED POPS INTO LOW END CHANCE/SLIGHT CHANCE FOR SUNDAY. NEXT CHANCE OF SIGNIFICANT PRECIPITATION APPEARS TO BE IN STORE FOR MONDAY AS AMPLIFIED UPSTREAM PACIFIC TROUGH DAMPENS CENTRAL CONUS RIDGE. ELEVATED WARM FRONT WILL LIKELY SURGE BACK NORTHWARD IN RESPONSE TO THIS FEATURE WITH RENEWED SHOWER AND THUNDERSTORM CHANCES FOR LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON. REMAINDER OF FORECAST APPEARS TO BE RELATIVELY UNEVENTFUL AT THIS TIME WITH TREND BACK TO SEASONABLE TEMPERATURES BEHIND THIS SYSTEM. DID ADD LOW CHANCE FOR SHOWERS TUESDAY NIGHT/WEDNESDAY AS THIS TROUGH DIGS INTO THE GREAT LAKES REGION. && .AVIATION... VFR CONDS XPCD TO CONT THROUGH THE PD. GUSTY SW WINDS WILL CONT THROUGH LT AFTN IS DEEPLY MIXED PBL BUT DIMINISH QUICKLY THIS EVENING. APCH OF OFB FM EARLIER MCS OVR IA/MO POSES CONSIDERABLE UNCERTAINTY LT THIS AFTN IN TERMS OF SPARKING POTENTIAL NEW DVLPMNT. HIGHRES GUIDANCE IS QUITE VARIED W/GREATLY DIFFERING SCENARIOS. HWVR GIVEN SIG RIDGING ALOFT AND LACK OF GREATER SYNOPTIC SCALE SPRT HERE...IT APPEARS DOUBTFUL. THUS WILL HOLD W/DRY FCST AND AMEND AS NEEDED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046. && SHORT TERM...T/NM LONG TERM...MARSILI AVIATION...T
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 455 AM EDT THU MAY 3 2012 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040900- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 455 AM EDT THU MAY 3 2012 /355 AM CDT THU MAY 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST PORTIONS OF THE AREA THIS AFTERNOON AND ACROSS THE ENTIRE AREA BY LATE TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH MONDAY. SOME OF THE STORMS ON FRIDAY COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-040900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 455 AM EDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. SOME STORMS MAY BE SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS UP TO 50 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. SEVERE STORMS ARE POSSIBLE FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 628 PM EDT THU MAY 3 2012 MIZ077>079-032300- BERRIEN MI-CASS MI-ST. JOSEPH MI- 628 PM EDT THU MAY 3 2012 ...STRONG THUNDERSTORMS MOVING TOWARD CASS...NORTHWESTERN ST. JOSEPH AND EXTREME EASTERN BERRIEN COUNTIES... AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 7 MILES NORTHWEST OF EDWARDSBURG...OR NEAR NILES...MOVING NORTHEAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... DOWAGIAC... CASSOPOLIS... MARCELLUS... JUNO LAKE AND MAGICIAN LAKE... LA GRANGE...DIAMOND LAKE AND CALVIN CENTER... PENN...VANDALIA AND PARADISE LAKE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR SOUTHWEST MICHIGAN. LAT...LON 4207 8560 4188 8554 4177 8623 4207 8623 TIME...MOT...LOC 2227Z 243DEG 29KT 4189 8614
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 655 PM EDT THU MAY 3 2012 MIZ078-079-032330- CASS MI-ST. JOSEPH MI- 655 PM EDT THU MAY 3 2012 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN CASS AND NORTHERN ST. JOSEPH COUNTIES... AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MARCELLUS...OR 12 MILES EAST OF DOWAGIAC...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... THREE RIVERS... MARCELLUS... CENTREVILLE... CLEAR LAKE AND COREY LAKE... HOWARDSVILLE... MOORE PARK AND FLOWERFIELD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR SOUTHWEST MICHIGAN. LAT...LON 4196 8531 4184 8590 4207 8600 4207 8531 TIME...MOT...LOC 2255Z 254DEG 29KT 4195 8584
The Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
12 hail. Local standard time, as filed.
Emergency management officials reported hail ranging from dime to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368957, 368958, 368959, 368960, 368961, 368962, 368964, 368963, 368965, 368966, 368967, 368968.